Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Pueblo, CO

July 29, 2020Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 2020, 2:34 PM MDT for Kiowa County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 2:34 PM MDT (20:34 UTC)
Expired
Jul 29, 2020, 3:00 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS55 KPUB 292034
SVRPUB
COC061-292100-
/O.NEW.KPUB.SV.W.0169.200729T2034Z-200729T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
234 PM MDT Wed Jul 29 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern Kiowa County in southeastern Colorado...

* Until 300 PM MDT.

* At 234 PM MDT, a severe thunderstorm was located near Chivington,
  or 22 miles southwest of Cheyenne Wells, moving southeast at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 10247 3852 10269 3861 10258 3862 10246
      3852 10221
TIME...MOT...LOC 2034Z 313DEG 14KT 3854 10255 

HAIL...1.50IN
WIND...60MPH
 
$$

PGW
3 follow-up statements
053 
WWUS55 KPUB 292041
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
241 PM MDT Wed Jul 29 2020

COC061-292100-
/O.CON.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
241 PM MDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN KIOWA COUNTY...

At 240 PM MDT, a severe thunderstorm was located near Chivington, or
22 miles southwest of Cheyenne Wells, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 10247 3852 10269 3861 10258 3862 10246
      3852 10221
TIME...MOT...LOC 2040Z 313DEG 14KT 3852 10253 

HAIL...1.50IN
WIND...60MPH
 
$$

28
513 
WWUS55 KPUB 292048
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
248 PM MDT Wed Jul 29 2020

COC061-292100-
/O.CON.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
248 PM MDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN KIOWA COUNTY...

At 248 PM MDT, a severe thunderstorm was located near Chivington, or
24 miles south of Cheyenne Wells, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 10268 3859 10257 3862 10246 3852 10221
      3828 10247
TIME...MOT...LOC 2048Z 319DEG 13KT 3850 10251 

HAIL...1.00IN
WIND...60MPH
 
$$

28
103 
WWUS55 KPUB 292101
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
301 PM MDT Wed Jul 29 2020

COC061-292111-
/O.EXP.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
301 PM MDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However hail up 
to the size of nickels, and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3851 10268 3859 10257 3862 10246 3852 10221
      3828 10247
TIME...MOT...LOC 2101Z 313DEG 14KT 3847 10248 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:22 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 11:22 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Wed Jul 29 2020

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Wed Jul 29 2020

Currently...high pressure is sitting over Arizona this morning while
energy embedded in northwesterly flow moves across Colorado.  Radar
indicates a few light rain showers exiting Baca County early this
morning as the main energy exits the region.  Satellite imagery
indicates clearing conditions from west to east.  Temperatures are
currently in the 60s across the Plains with light winds.

Today...high pressure will begin to amplify over Arizona with
ridging extending north into Utah. Meanwhile, an upper wave over
Wyoming will shift east into Nebraska and northwestern Kansas by
this afternoon. This will force northwesterly flow across the
region by this afternoon. Drier air over Utah is forecast to shift
eastward as well. This will help scour out moisture on the
Plains, with dewpoints falling from the 60s into the 40s along the
I-25 corridor. There is a marginal threat for severe storms out
near the Kansas border this afternoon, but much will depend on how
quickly the drier air mixes eastward. The latest model guidance
has CAPE vales around 2000 j/kg by 18z, but quickly dries out and
stabilizes the Plains, pushing this higher instability east into
Kansas. This will likely limit the severe threat this afternoon.
Expect isolated to scattered showers and thunderstorms, initiating
over the Mountains, and spreading south and east across the
Plains. Given the drier air and lack of instability, coverage
looks to be minimal. If one of these storms moves over the Decker
or Spring burn scars, it could lead to flash flooding, but the
overall threat appears low at this time. Out near the Kansas
border, if a stronger cell can get going, wind gusts to near 50
mph and hail nearing an inch in diameter are possible.

Tonight...the upper high will continue to amplify over the Arizona
to Utah while the upper disturbance shifts into eastern Kansas.
Expect shower and thunderstorm activity to dissipate this evening as
the upper energy moves away from the area.  At the surface, a cold
front will drop south by midnight.  This will turn flow
northeasterly across the Plains, pushing moisture back into the
Plains by morning.

As for temperatures, they will be a bit warmer today.  Locations on
the Plains will reach the upper 80s to mid 90s.  Overnight lows will
continue to be mild with upper 50s to mid 60s for the lower
elevations. Mozley

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM MDT Wed Jul 29 2020

Long range flow pattern will be characterized by persistent north
to northwest flow with another moistening trend into next weekend
as periodic reinforcing upslope flow behind frontal surges pushes
through the plains. First of these occurs on Thursday as upper
trough across the central plains with an east to west extension
across eastern CO slowly drops southeastward through the day.
Timing of moisture return across the plains behind the front will
determine storm strengths, but with northwest flow aloft, this day
may have the better potential for severe thunderstorms given
greater deep layer shear and potential for stronger CAPE. Far
eastern plains will be most at risk. Better moisture advection
occurs Thursday night driven by continued upslope flow possibly
enhanced by westward moving outflow boundaries from convection
across western KS. This sets the stage for increased risk for
flash flooding concerns on burn scars for Friday as better
moisture and upslope flow will be in place across the eastern
mountains and I-25 corridor. Storm motions will be south
southeasterly which should keep greatest thunderstorm potential in
and near the mountains. As mid level flow shifts around from a
southerly direction Friday night, there is the potential for some
warm air advection showers and thunderstorms to continue into the
overnight hours across the southern plains...though operational
GFS and NAM suggest focus may stay to the south of our area. Will
maintain some isolated pops along the southern border through
Friday night.

Another cold front will surge southward into the southeast plains on
Saturday with moisture advecting back westward into the mountains
through the weekend. With the upper ridge axis parked to the west
this will keep north to northwest flow across CO with the
atmosphere gradually moistening through the period as moisture
gets reinforced under the ridge across the southeast mountains and
plains. Eastern mountain sections of the forecast area will
maintain the best chances for showers and thunderstorms through
the weekend, but even the valleys and southwest mountains will
gradually moisten given southerly mid level flow, so potential
for wetting rains across western sections of the area will
increase as well. Flash flooding will be possible on area burn
scars through the weekend into Monday as weak perturbations rotate
over the northern and eastern periphery of the upper high and
upslope/surface heating also help to trigger afternoon and evening
thunderstorms across the mountains each day.

Extended models show a drying trend for Tuesday and next Wednesday
as the western U.S. upper high gets suppressed southward and ridge
axis translates eastward.  This puts southern CO under a more
westerly flow aloft...though flow is still rather weak.  Stuck close
to model blends for pops during this period with another warming
trend.  -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1119 AM MDT Wed Jul 29 2020

VFR conditions are expected the next 24 hrs at KALS, KPUB and
KCOS. Gusty west to northwest or north winds are expected into
tonight at KPUB and KCOS. Chances for showers/storms looks too low
to include in the forecast for KPUB and KCOS this afternoon and
evening. High resolution models show better chances for showers or
storms at KALS this afternoon, so for now will include a VCSH
group in the forecast.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Jul 29, 11:26 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Wed Jul 29 2020

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Wed Jul 29 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and
evening. A couple of storms may become strong to severe out near
the Kansas border. These storms may produce hail to the size of
quarters and wind gusts in excess of 50 mph. Elsewhere,
thunderstorms will produce potentially deadly lightning, and could
produce wind gusts to near 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible on Thursday
with a strong storm or two possible across the southeast plains.
Hail to near 1 inch in diameter and wind gusts to around 50 mph
will be possible, especially near the Kansas border.

The risk for heavy rainfall producing thunderstorms increases for
Friday through Monday across the mountains. Localized flash
flooding on burn scars will be possible if a stronger storm
directly impacts these areas. Small hail, gusty winds up to 45
mph, and lightning will also be possible with the stronger storms
in and near the mountains.

Thunderstorm chances should decrease some for Tuesday and
Wednesday as drier air works into the region, though both days
will have the potential for at least isolated thunderstorms in and
near the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the Kansas border.

28/28

In the hours before

Special weather statement, Jul 29, 1:23 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
123 PM MDT Wed Jul 29 2020

COZ099-291945-
Springfield Vicinity/Baca County CO-
123 PM MDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
145 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Campo, or 17 miles southeast of Springfield,
moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3706 10252 3723 10260 3733 10232 3711 10224
TIME...MOT...LOC 1923Z 251DEG 18KT 3718 10248

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:13 PM MDTSpecial Weather StatementPUBOtero17 min
Jul 28, 6:45 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jul 28, 8:35 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 28, 8:47 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jul 28, 9:41 PM MDTSpecial Weather StatementPUBOtero34 min
Jul 29, 1:23 PM MDTSpecial Weather StatementPUBBaca22 min
Jul 29, 3:24 PM MDTSpecial Weather StatementPUBProwers21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.